""HIV/AIDS Positive stories
Kids Quiz Quiz www links Services Feedback Stories FAQ Email
   

Taking a E before Bedtime by David Menadue

Indulgence.

Is what I seek from the readers of Positive Living this month as I try to put together my regular column while I feel like I am as high as a kite. Drugged out of my tiny mind. Not because I have been indulging in any sort of legal or illegal recreational drug use to achieve this high but rather because I am currently undergoing the side-effects of one of the latest anti-HIV drugs which has recently become available: DMP 266 or Efavirenz, one of the new NNRTIs (non-nucleoside transcriptase inhibitors).

My intention this month had been to attempt to tackle the rather weighty issue of HIV transmission offences in this column until the effects of this new drug started to kick in after taking it two days ago. No way is my mind now able to cope with the concentration on legal detail which that topic requires - it will have to wait till next month when, hopefully, this drug-induced torpor has lifted- and anyway, by raising this, I'll be interested to see if other people with HIV who will be trying Efivarenz over the next few months report any similar response to me.

What the Patient Information Sheet Doesn't Say
Two days ago I started Efavirenz(DMP 266) and Abacavir(1592) together. My doctor felt that a constant viral load of around the 100 000 mark, a pronounced lipodystrophy side-effect and some problems with hyperglycaemia were enough reasons to prompt a change from a regime involving the protease Nelfinavir to these new agents. While the "don't rechallenge after serious side-effects" message with Abacavir had certainly sunk in (I mean, possible death is a fairly powerful motivator to get one to take notice!), I had not really paid much attention to the side-effect profile of Efavirenz. One patient sheet I read mentioned possible "dizziness" or "drowsiness" as a common side-effect and suggested that it was preferable to take the drug before going to bed at night. It went on to warn that if you were to experience noticeable side-effects in the first few weeks of taking the drug that you should consider not driving to be on the safe side.

My experience with the drug, admittedly only after a few days, is that taking extra precautions, such as not driving, is darned good advice. I have experienced a pronounced "wooziness" lasting for most of the two days I have taken it, with a feeling not unlike that of a major hangover. I first started to notice it when getting out of bed in the morning and my gait was like I was still drunk from the night before (I wasn't, by the way!). My ability to concentrate for any length of time has been impaired and attempting to read the day's paper over breakfast has been out of the question. My first reaction was to think of the number of people with HIV who might be starting on this drug for the first time, trotting off to work in this state of consciousness. At least I, as a retiree from the workforce, have the luxury of being able to stay at home on days when I'm feeling below par like this. I can opt not to drive my car or even not to have to negotiate the wiles of public transport when I'm feeling like I'm about to faint or have some unusual sort of dizzy spell.

"Altered Sensorium"
Further research produced a more comprehensive Investigator's Brochure on Efavirenz which provides interesting reading. It reads: "Various terms for "altered sensorium" have been reported from patients receiving Efavirenz. Central nervous system (CNS)-related terms have been categorised by WHOART terms in this analysis. Examples include light-headedness, and feeling "dizzy", "faint" or "wooz" "which were coded to dizziness, feeling "out of control", "panicky","restless" or "wired-up", which were coded to agitation; feeling "drunk","dazed"or "drugged", which were coded to impaired concentration; and elevated mood, feeling stoned" or "high" which were coded to euphoria. The WHOART terms included as "altered sensorium" are confusion, dizziness, stupor, agitation, amnesia, depersonalisation, euphoria, hallucinations, insomnia, somnolence, abnormal thinking, impaired concentration and abnormal dreaming."

We all know that your average trial drug has some pretty weird side-effects listed in its research profile and that in most cases these are usually a rare occurrence. The possibility of an adverse event has not stopped most of us, particularly people with HIV , from trying them anyway. The consoling factor with this drug would seem to be that these effects, if experienced, would only seem to last for most people for two to three weeks before abating altogether. And no life-threatenning episodes have been reported.

 
" " click to send a story " " click to go top of page " " " "
 

about | site manager | copyright   | home

© Project & Design ongoingline, Australia 1999 - 2010